Maine, 2013

Flash Flood in Maine, June 30, 2013

June 30, 2013 · NWS CAR · 1 event in 1 county or zone

Thunderstorms with heavy rain developed along a nearly stationary frontal boundary during the evening of the 30th. Training thunderstorms produced localized flash flooding across portions of Piscataquis county starting during the late evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Thunderstorms with heavy rain developed along a nearly stationary frontal boundary during the evening of the 30th. Training thunderstorms produced localized flash flooding across portions of Piscataquis county starting during the late evening hours. The flash flooding persisted into the early morning hours of July 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jun 30, 7:14 PM EST, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 30, 7:14 PM EST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
814 PM EDT SUN JUN 30 2013

.SYNOPSIS...
A FRONT WILL STALL ACROSS MAINE TONIGHT...THEN REMAIN ACROSS THE
REGION THROUGH MID WEEK.
&&

.NEAR TERM /THROUGH MONDAY/...
UPDATE...
A FRONTAL BOUNDARY WILL REMAIN STALLED ACROSS CENTRAL PORTIONS OF
THE FORECAST AREA TONIGHT...WITH HIGH PRESSURE TO THE NORTHWEST.
SCATTERED SHOWERS WILL OCCUR ALONG AND TO THE SOUTH OF THE FRONT
TONIGHT. AN ISOLATED EVENING THUNDERSTORM IS ALSO POSSIBLE ACROSS
CENTRAL PORTIONS OF THE FORECAST AREA. HIGH PRESSURE WILL KEEP
PARTLY CLOUDY SKIES ACROSS NORTHERN AREAS EARLY TONIGHT...WITH
INCREASING CLOUDS OVERNIGHT. SHOWER CHANCES WILL INCREASE ACROSS
DOWNEAST AREAS OVERNIGHT...WITH A STEADIER RAIN POSSIBLY STARTING
TO DEVELOP LATE. FOG WILL OCCUR ALONG THE DOWNEAST COAST
TONIGHT...WITH FOG DEVELOPING ACROSS THE REST OF THE REGION
OVERNIGHT. OVERNIGHT LOW TEMPERATURES WILL RANGE FROM THE MID TO
UPPER 50S NORTH...TO THE LOWER TO MID 60S DOWNEAST. HAVE UPDATED
THE FORECAST TO ADJUST FOR CURRENT CONDITIONS ALONG WITH EXPECTED
OVERNIGHT TEMPERATURES...CLOUD COVER AND SHOWER CHANCES.

PREVIOUS DISCUSSION...
MOISTURE MOVING ALONG THE FRONT WILL BRING INCREASING CLOUDS TO
DOWNEAST AND CENTRAL AREAS MONDAY. FURTHER NORTH...THE QUEBEC HIGH
WILL BE CLOSE ENOUGH TO BRING PARTIAL SUNSHINE TO FAR NORTHERN
AREAS ON MONDAY. SOME RAIN WILL LIKELY BEGIN TO TRACK ALONG THE
FRONT INTO CENTRAL AND SOUTHERN AREAS LATE MONDAY. CAPES ARE WEAK
MONDAY BUT CONVERGENCE ALONG THE STALLED FRONT MAY PRODUCE A FEW
ISOLATED THUNDERSHOWERS IN SOUTHERN AREAS. MONDAY WILL BE WARM
WITH HIGHS NEAR 80 NORTH WHERE SOME SUNSHINE IS EXPECTED TO THE
UPPER 70S DOWNEAST.
&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
THIS WILL BE A CHALLENGING FORECAST PERIOD WITH THE H5 BERMUDA HIGH
RETROGRADING TOWARD THE EAST COAST WHICH WILL LIFT THE STALLED
FRONTAL BOUNDARY BACK INTO CENTRAL AND NORTHERN MAINE.  THE MODELS
DIFFER IN HOW FAR NORTH THE FRONTAL BOUNDARY LIFTS IN THE STATE.
THE 12Z NAM OFFERS THE NORTHERNMOST SOLUTION WHILE THE 00Z ECMWF IS
THE FARTHEST SOUTH.  A DISTURBANCE MOVES ALONG THE BOUNDARY DURING
THIS TIME FRAME AS WELL.  MODELS DIFFER SOMEWHAT ON TIMING BETWEEN
MONDAY NIGHT AND TUESDAY.  WILL OPT FOR A BLENDED SOLUTION ON
POSITION AND TIMING.  WEDNESDAY WILL BE DRIER AND WARMER AS THE H5
HIGH CONTINUES TO BUILD INTO THE NORTHEAST U.S.  SCATTERED SHOWERS
AND ISOLATED AIRMASS THUNDERSTORMS WILL BE POSSIBLE.
&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A PATTERN CHANGE WILL FINALLY UNFOLD FOR THE LONG RANGE AS THE
UPPER LOW TO OUR WEST WEAKENS AND THE BERMUDA HIGH RETROGRADES
WEST. EXPECT GENERALLY FAIR WEATHER WEDNESDAY NIGHT AND THURSDAY
ALTHOUGH A FEW ISOLATED AIRMASS SHOWERS OR THUNDERSTORMS CAN'T BE
RULED OUT THURSDAY AFTERNOON. MAINLY FAIR WEATHER IS EXPECTED TO
CONTINUE THROUGH THE HOLIDAY WEEKEND UNDER VARIABLE CLOUD COVER
AND SEASONALLY WARM TEMPERATURES. HUMIDITY LEVELS WILL ALSO BE
SEASONALLY HIGH.
&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
NEAR TERM: VFR CONDITIONS ARE EXPECTED ACROSS NORTHERN AREAS
EARLY TONIGHT. VARIABLE CONDITIONS RANGING FROM VFR TO IFR ARE
THEN EXPECTED ACROSS NORTHERN AREAS OVERNIGHT WITH PATCHY FOG.
OCCASIONAL MVFR CONDITIONS COULD OCCUR WITH ANY SHOWERS OR
THUNDERSTORMS ACROSS CENTRAL AND INTERIOR DOWNEAST AREAS EARLY
TONIGHT...WITH CONDITIONS RANGING FROM MVFR TO LIFR OVERNIGHT INTO
EARLY MONDAY WITH DEVELOPING FOG AND SCATTERED SHOWERS. LIFR/VLIFR
CONDITIONS WITH SCATTERED SHOWERS AND MORE EXTENSIVE FOG ARE
EXPECTED ALONG THE DOWNEAST COAST TONIGHT INTO EARLY MONDAY.
GENERALLY VFR CONDITIONS ARE EXPECTED ACROSS NORTHERN AREAS
MONDAY...WITH MVFR/IFR CONDITIONS ACROSS CENTRAL AREAS AND MVFR TO
LIFR CONDITIONS DOWNEAST.

SHORT TERM: MVFR AND POSSIBLY IFR CEILINGS AND VSBYS WILL BE
LIKELY MONDAY NIGHT AND TUESDAY IN PERIODS OF RAIN AND FOG.
OCCASIONAL MVFR CONDITIONS ARE POSSIBLE WEDNESDAY. GENERALLY VFR
CONDITIONS ARE EXPECTED THURSDAY/FRIDAY.
&&

.MARINE...
NEAR TERM: SMALL CRAFT ADVISORY LEVEL SEAS ARE EXPECTED TONIGHT
THROUGH MONDAY. VISIBILITIES WILL BE SIGNIFICANTLY REDUCED IN
FOG...SHOWERS AND RAIN TONIGHT THROUGH MONDAY.

SHORT TERM: AN SCA WILL BE NEEDED FOR WAVE HEIGHTS OF 4 TO 7 FEET
AS A PERSISTENT SOUTHERLY FLOW CONTINUES.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 8 PM EDT MONDAY
     FOR ANZ050-051.

&&

NEAR TERM...NORCROSS/BLOOMER
SHORT TERM...OKULSKI
LONG TERM...FITZSIMMONS
AVIATION...NORCROSS/OKULSKI
MARINE...NORCROSS/OKULSKI
Hazardous weather outlook, Jun 30, 2:15 AM EST, 19 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
315 AM EDT SUN JUN 30 2013

MEZ001>006-010-011-015>017-029>032-011100-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
315 AM EDT SUN JUN 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN...CENTRAL
AND INTERIOR DOWNEAST PORTIONS OF THE REGION THIS AFTERNOON INTO
EARLY EVENING. ALTHOUGH THE POTENTIAL OF SEVERE THUNDERSTORMS IS
CONSIDERED TO BE LOW...A FEW STORMS COULD BECOME STRONG ENOUGH TO
PRODUCE LOCALIZED...BRIEF STRONG GUSTY WINDS AND SMALL HAIL IN
ADDITION TO HEAVY DOWNPOURS OF RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-011100-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
315 AM EDT SUN JUN 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VJN

The radar

The Portland,ME radar (KGYX), 160 km away, was scanning. The volume nearest the first event began at 02:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Piscataquis

When
June 30, 10:00 PM EST to 11:59 PM EST
Where
Piscataquis County, 2.63 mi SE of Blanchard to 2.35 mi S of Shirley Mills
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
45.242, -69.543

Training thunderstorms with rainfall rates of 1 to 2 inches per hour produced flash flooding in the Monson area. Route 6/15 was damaged in several locations due to washouts and shoulder damage. The flash flooding lasted into the early morning hours of July 1st.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2013Every state in 2013This day in weather historyWarnings in Maine, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462981.